Skip to main content

A numerical study of the mountain wave problem

Summary

In this paper we consider a numerical scheme for a two-dimensional steady state linear mountain wave model. Essentially this is based on a similar technique developed earlier by Pekelis. An attempt has been made to utilise the scheme for extended (large) obstacles under conditions of real atmosphere. The results are in reasonable agreement with the analytical solutions. The perturbation patterns on the lee side appear realistic. However, for further verification of the model additional special observations are needed.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    J. S. Sawyer,Numerical calculation of displacements of a stratified air-stream crossing a ridge of small height, Quarterly Journal of the Royal Meteorological Society86 (1960), 326–345.

    Google Scholar 

  2. [2]

    T. N. Krishnamurthy,The finite amplitude mountain wave problem with entropy as vertical coordinate, Monthly Weather Review92 (4) (1964), 147–160.

    Google Scholar 

  3. [3]

    E. M. Pekelis,A numerical calculation of finite amplitude orographic disturbances (the two-dimensional problem), Izvestiya of the Academy of Science of the USSR, Atmospheric and Oceanic Physics2 (1966), 1113–1125.

    Google Scholar 

  4. [4]

    E. M. Pekelis,A numerical method of calculating lee waves with an arbitrary distribution of basic flow parameters (two-dimensional linear problem). Izvestiya of the Academy of Sciences of the USSR, Atmospheric and Oceanic Physics5 (1) (1969), 1–7.

    Google Scholar 

  5. [5]

    G. Onishi,A numerical method for three-dimensional mountain waves, Journal of the Meteorological Society of Japan47 (5) (1969), 352–359.

    Google Scholar 

  6. [6]

    U. S. De,Mountain waves over northeast India and neighbouring regions, Indian Journal of Meteorology and Geophysics22 (3) (1971), 361–364.

    Google Scholar 

  7. [7]

    U. S. De,A theoretical study of mountain waves in Assam, Scientific Report No. RR007, IITM, Poona (India) (1973).

    Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Farooqui, S.M.T., De, U.S. A numerical study of the mountain wave problem. PAGEOPH 112, 289–300 (1974). https://doi.org/10.1007/BF00876141

Download citation

Keywords

  • Atmosphere
  • Steady State
  • Numerical Scheme
  • Reasonable Agreement
  • Similar Technique